Winter Storm, Calhoun
- When
- February 21, 9:00 AM CST to 11:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
A major winter storm hits parts of Southwest Illinois. A mixture of freezing rain and sleet eventually changed to snow and accumulated from 6 - 8 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A major winter storm hits parts of Southwest Illinois. A mixture of freezing rain and sleet eventually changed to snow and accumulated from 6 - 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 21, 6:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CST THU FEB 21 2013
.SHORT TERM...
ISSUED AT 335 AM CST THU FEB 21 2013
(TODAY)
EARLY THIS MORNING...POWERFUL STORM SYSTEM CENTER WAS LOCATED OVER
SRN NEW MEXICO PER WATER VAPOR IMAGERY...WITH ANOTHER IMPULSE
SEPARATING ITSELF FROM THE MAIN STORM IN THE NORTH TX PANHANDLE THRU
CNTRL OK. THIS IMPULSE WILL HENCEFORTH BE REFERRED TO AS /THE
SURGE/ AS IT CORRESPONDS WITH AN AREA OF INTENSE LIFT AND HEAVY PCPN
INTENSITIES AS WELL AS THUNDER AND WILL BE OUR CHIEF ITEM OF CONCERN
HEADING INTO THE MORNING AND EARLY AFTERNOON HOURS. FURTHER
DOWNSTREAM FROM THIS FEATURE ON RADAR MOSAIC TOWARDS OUR AREA...
PCPN THAT HAD DEVELOPED AND MOVED INTO SWRN MO AND PARTS OF SERN MO
LAST EVENING IS RUNNING INTO WALL OF VERY DRY AIR IN PLACE ACROSS
THE FA AND HAS DISSIPATED...BUT WILL SERVE TO SLIGHTLY WEAKEN THIS
DEFENSE FOR THE SURGE LATER. AT THE SFC...RIDGE AXIS HAS MOVED OFF
TO THE E WITH AN E FLOW SETTING UP. DEWPOINTS REMAIN VERY LO IN THE
TEENS WITH TEMPS HOLDING IN THE UPR TEENS TO MID 20S. LARGE SWATH
OF CLOUDS DEPICTED ON SAT PIX HEADING OUR WAY.
00Z NAM IS THE PREFERRED MODEL GUIDANCE FOR THIS FCST AS IT WAS
HANDLING THE WARM WEDGE OF AIR ALOFT THE BEST PER 06Z KSGF RAOB AND
BELIEVE IT IS THE ONE TAKING WHAT WILL BECOME VERY STRONG WAA ALOFT
THE MOST SERIOUSLY VERSUS OTHER MODELS. THE OVERALL TREND FROM
PREVIOUS RUNS HAS BEEN FOR A SLIGHTLY COLDER ATMOSPHERE WHICH FAVORS
LESS FZRA AND MORE SN. IT ALSO IS HANDLING WHAT IS ANTICIPATED TO
BE THE TRACK AND INTENSITY OF THE SURGE THE BEST...WHICH IS EXPECTED
TO BE ALG-N OF I-44 IN MO AND ALG-N OF I-70 IN IL...AND WILL BE
ACCOMPANIED BY VERY RAPID DROPS IN VSBY...INCREASES IN PCPN
INTENSITY AND RAPID ACCUM OF WINTRY PCPN THANKS TO ALREADY COLD
SURFACES FROM THE ARCTIC RIDGE THAT HAS BEEN IN PLACE THE PAST
COUPLE DAYS. TO ADD TO THE WORRIES IS AREA OF THUNDER ALREADY
OCCURRING IN OK...AND THIS IS ANTICIPATED TO ACCOMPANY THE SURGE
LATE THIS MORNING AND AFTERNOON AND WILL SERVE TO FURTHER ENHANCE
THE PCPN INTENSITIES.
PCPN TYPES LOOK TO BE PRIMARILY SNOW AT THE ONSET...WITH EVAP
COOLING AND STRONG LIFT TO FEED OFF OF...BUT H850 JET OF 50-60KTS
WILL BEGIN NOSING INTO CNTRL MO LATER IN THE MORNING AND THEN INTO
THE REST OF THE FA DURING THE AFTERNOON AND WILL SERVE TO INCREASE
THE MAGNITUDE OF THE WARM WEDGE ALOFT. SOME WORD OF CAUTION IS THAT
THE LO LEVEL JET CORE SHOULD REMAIN WELL TO THE S IN AR AND THE
LOWER OH VALLEY SINCE THIS IS AN OCCLUDED SYSTEM...BUT INTENSITY OF
WARM FEED STILL SUFFICIENT TO ANTICIPATE A PROGRESSION THRU P-TYPES
FOR MOST AREAS...SNOW...TO SLEET. FZRA SHOULD BE LIMITED TO SERN
MO...THE FAR SRN STL METRO AREA AND S OF I-70 IN IL...A SLIGHT
REDUCTION IN COVERAGE FROM PREVIOUS PACKAGE AND IN LINE WITH OVERALL
TRENDS. THE WARM WEDGE IS UNUSUAL IN THAT IT IS DEEP...ABOUT 5KFT
THICK...AND WILL RESULT IN A NEARLY EQUAL ISOTHERMAL LAYER. THIS
WILL AID IN INSTABILITY CONSIDERATIONS FOR THUNDER BUT ALSO COULD
REALLY RAMP UP ABILITY OF HIGH INTENSITY SNOW RATES OF 2-3" PER HOUR
IF IT REMAINS ALL SNOW. ON THE FLIP SIDE...A SLIGHT DEVIATION OR
MISS ON THE TEMP VALUES WITH SUCH A DEEP WARM WEDGE COULD CREATE A
VERY FINE LINE BETWEEN SNOW AND FZRA.
SO...FOR AMOUNTS...WENT ON THE CONSERVATIVE SIDE FOR 14-15:1 RATIOS
IN THE FAR NRN FA WHERE IT SHOULD STAY ALL SNOW...TAPERING DOWN
SIGNIFICANTLY HEADING TO THE S...WHERE /SNOW/ AMOUNTS WILL CONSIST
INCREASINGLY FROM SLEET OF WHICH LESS IS NEEDED ACCUM-WISE TO BE A
MAJOR PROBLEM. BUT FOR STL METRO AND AREAS TO THE N AND W...COULD
VERY WELL SEE A QUICK 2-4" SNOW ACCUM WITH THE ONSET OF THE SURGE
BEFORE A MIX OR SWITCHOVER TO SLEET OCCURS.
TEMPS TO REMAIN BELOW FREEZING TODAY...THANKS TO E FLOW AND
CLOUDS/PCPN BUT ALSO HELPED BY SOMEWHAT LARGE DWPT DEPRESSIONS
CURRENTLY.
TES
&&
.LONG TERM...
ISSUED AT 335 AM CST THU FEB 21 2013
(TONIGHT AND TOMORROW)
PCPN FROM THE WINTER STORM IS EXPECTED TO LINGER PAST 00Z ACROSS
MOST OF THE AREA. LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS NERN
MO AND WEST CENTRAL IL THIS EVENING WHILE A MIX OF PTYPES IS
EXPECTED FARTHER SOUTH ACROSS CENTRAL AND SOUTHEAST MO AS WELL AS
SOUTHERN IL. ONCE THE MIDLEVEL DRY SLOT MOVES OVERHEAD LATER
TONIGHT...THE REDUCED NUMBER OF ICE CRYSTALS ALOFT COMBINED WITH
PERSISTENT WEAK LIFT WITHIN A SATURATED LAYER WILL CAUSE ANY
REMAINING SNOW TO TRANSITION TO FREEZING DRIZZLE. A LIGHT GLAZE IS
POSSIBLE TONIGHT BUT THE GREATEST IMPACTS WILL HAVE ALREADY
OCCURRED WITH THE MORE SUBSTANTIAL PCPN EARLIER IN THE DAY.
SOME LIGHT SNOW AND/OR PATCHY FZDZ MAY CONTINUE TOMORROW /ESPECIALLY
ACROSS THE NRN CWA/ HOWEVER PCPN SHOULD END BY AFTN. A WEAK VORT MAX
IS EXPECTED TO MOVE ACROSS THE AREA ON FRI HOWEVER IT WILL BE MOVING
INTO CONFLUENT FLOW.
(SATURDAY THROUGH NEXT WEDNESDAY)
AN UPPER LEVEL VORT MAX WILL PASS SOUTH OF THE AREA ON SAT WHILE A
SFC HIGH BUILDS IN AT THE SFC. THE HIGH PRESSURE CENTER THEN SHIFTS
EWD ON SUNDAY CAUSING SFC WINDS TO TURN SLY AHEAD OF THE NEXT LOW
PRESSURE SYSTEM DVLPG OVER THE WRN CONUS. ALTHOUGH THIS SYSTEM IS
EXPECTED TO AFFECT THE LSX CWA SOMETIME BETWEEN SUNDAY AND
TUE...THERE ARE STILL SUBSTANTIAL TIMING DIFFERENCES BETWEEN THE 00Z
ECMWF AND 00Z GFS. THESE DIFFERENCES STEM FROM HOW EACH MODEL
HANDLES A SHORTWAVE OVER SASKATCHEWAN AND ITS INTERACTION /OR LACK
THEREOF/ WITH THE LARGER SYSTEM WEST OF THE ROCKIEST. ATTM THE
SLOWER ECMWF LOOKS MORE REASONABLE THAN THE GFS. MODELS ALSO DEPICT
ANOTHER VORT MAX MOVING ACROSS THE AREA IN THE WAKE OF THE LARGER
SYSTEM. GENERALLY FOLLOWED CLOSE TO THE RECOMMENDED CR
INITIALIZATION FOR THESE TIME PDS DUE TO MODEL UNCERTAINTY.
KANOFSKY
&&
.AVIATION...
ISSUED AT 600 AM CST THU FEB 21 2013
VFR CONDITIONS AT ALL TAF SITES CURRENTLY WILL QUICKLY DETERIORATE
TO IFR WITH THE ARRIVAL OF THE WINTRY PCPN THIS MORNING AND EARLY
AFTERNOON. ONCE THE IFR CONDITIONS BEGIN WITH THE ONSET OF THE
WINTRY PCPN...LOOK FOR IFR CONDITIONS TO PREVAIL FOR MUCH OF THE
REMAINDER OF THE VALID PERIOD. PCPN-TYPES SHOULD BEGIN AS SNOW BUT
THEN TRANSITION/MIX WITH FOR THE I-70 CORRIDOR SITES TO SLEET.
FZRA LOOKS LIKE A POSSIBILITY BUT REMOTE ENOUGH TO PRECLUDE
MENTION. KUIN SHOULD STAY ALL SNOW THRU THE EVENT. DURING THE
EVENING...PCPN IS EXPECTED TO CHANGE TO FZDZ AS DRIER AIR ALOFT
WORKS IN. WITH PASSAGE OF THE OCCLUDED FRONT LATE TONIGHT...LOOK
FOR E SFC WNDS TO VEER S AND SHOULD LEAD TO SOME IMPROVEMENT INTO
MVFR CIGS.
SPECIFICS FOR KSTL...VFR CONDITIONS WILL RAPIDLY DETERIORATE TO
IFR WITH ONSET OF PCPN LATE THIS MORNING. PCPN-TYPES SHOULD BEGIN
AS SNOW BUT THEN MIX WITH/TRANSITION TO SLEET DURING THE
AFTERNOON. A LESSER POSSIBILITY OF FZRA AT THIS TIME. DURING THE
EVENING...PCPN IS EXPECTED TO CHANGE TO FZDZ AS DRIER AIR ALOFT
WORKS IN. WITH PASSAGE OF OCCLUDED FRONT LATE TONIGHT...LOOK FOR E
SFC WNDS TO VEER S AND SHOULD LEAD TO SOME IMPROVEMENT INTO MVFR.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-IRON MO-MADISON MO-MONITEAU MO-MONROE MO-
MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. FRANCOIS MO-WARREN
MO-WASHINGTON MO.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR JEFFERSON MO-LINCOLN MO-PIKE MO-RALLS MO-ST.
CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST FRIDAY
FOR KNOX MO-LEWIS MO-MARION MO-SHELBY MO.
IL...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR CALHOUN IL-GREENE IL-JERSEY IL-MADISON IL-
MONROE IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR BOND IL-CLINTON IL-FAYETTE IL-MACOUPIN IL-MARION IL-
MONTGOMERY IL-WASHINGTON IL.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST FRIDAY
FOR ADAMS IL-BROWN IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 356 AM CST THU FEB 21 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 356 AM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THE AREA FOR TODAY AND TONIGHT. SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND FREEZING RAIN ARE EXPECTED ACROSS THE AREA. PLEASE SEE THE WARNING AND ADVISORY PRODUCTS FOR MORE INFORMATION. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ALONG WITH THE WINTER WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES AND ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
851 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM FREEZING RAIN VIBURNUM 37.72N 91.13W
02/21/2013 M0.00 INCH IRON MO CO-OP OBSERVER
FREEZING RAIN AND SLEET BEGAN AT 820AM. MOST SURFACES
COVERED IN LIGHT GLAZE.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM SNOW JEFFERSON CITY 38.57N 92.19W
02/21/2013 E1.0 INCH COLE MO TRAINED SPOTTER
THUNDER ALSO REPORTED.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM FREEZING RAIN ELLINGTON 37.24N 90.97W
02/21/2013 U0.00 INCH REYNOLDS MO CO-OP OBSERVER
FREEZING RAIN JUST STARTED
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM SLEET STE. GENEVIEVE 37.97N 90.05W
02/21/2013 U0.0 INCH STE. GENEVIEVE MO AMATEUR RADIO
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM SLEET FREDERICKTOWN 37.56N 90.30W
02/21/2013 M0.0 INCH MADISON MO CO-OP OBSERVER
SLEET SNOW MIXTURE. MOST SURFACES COVERED.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM SNOW JEFFERSON CITY 38.57N 92.19W
02/21/2013 M1.8 INCH COLE MO TRAINED SPOTTER
THUNDER ALSO REPORTED.
&&
TRUETTThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435376, 435377, 435378, 435379, 435380, 435381.